Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Type 2 diabetes and hard exercise
andy_coloradosprings posted:
I've been a type 2 diabetic for a number of years and recently relocated to a new job and home in Colorado. Taking advantage of the area I have started biking as a way to exercise and lose weight and it's working well, but I am concerned with going hypoglycemic after a fairly hard ride. Tonight my numbers were 145 before an 8 mile ride, but when I got back it was 45. I achieved what I wanted which was to lower my number before dinner, but will a drop like this cause any problems?

I had something to eat when I got home, and I carry glucose gel with me when I ride but should I use the gel during the ride or have something else with me? So many questions! I like riding and love that it is helping me drop a few much needed pounds, but want to make sure I'm not causing other problems in the background.

flutetooter responded:
I exercise fairly heavily once a week at the gym, along with other regualr walks and water strength classes. I found that I have to take 1/2 glucose tablet (only 4 grams glucose per tablet, 2 grams per 1/2) every 15 minutes DURING exercise to keep from dropping too low for my personal comfort. Based on being a male, harder exercise, and your weight, you will probably need at least a whole tablet or more. This still manages your sugars with the concept of small numbers -- not going too high or too low, but just right.

Be wary of overeating when you return, because you have already burned up your meal's sugars on the bike ride, and you won't be exercising when you return, thus your body will store those dinner calories and sugar through the night instead of burnng them up.

With a 45, you may pass out and injure yourself or others, or make foggy decisions. Also, eat some long lasting carbs such as lentils or black or pinto beans (with no sugary sauces) before you go and almost equal protein, so the sugar enters your blood sugar gradually and over a longer period of time. You will have to experiment onthis. Also, take your testing kit with you. That 45 is too low. Also carry some protein/carb bars with you.
If at first you don't succeed, try, try again!
dianer01 responded:
Hi Andy,

Congratulations with the success you have had with your riding and increased fitness.

Everyone's body reacts differently to exercise. My numbers tend to go up when I exercise so my doc suggested a protein drink before I exercise.

You may want to try a small snack of carb and protein before going out such as cottage cheese or apple slices and peanut butter. You might also want to take your meter and if you are on a 2 hour ride, check at the 1 hour mark. If your numbers are going down, some trail mix or some other easy to pack food may do the trick.

45 is definitely too low and while everything worked out well, you could have gotten into trouble real fast. Another thing to remember about exercise is it will positively influence your blood glucose for another 12 hours or more. Even if your numbers are not ultra low when you are done with your ride, I would look for an overall drop.
accelerate out of the corners
andy_coloradosprings replied to dianer01's response:
Thanks for the tips DianeR01 and flutetooter (great name by the way!)

I will start chewing a couple of glucose tablets on my rides and gauge the effect it has on my numbers when I return. I'm not keen on testing while I'm out, but I guess if I need to do that to monitor them more closely. Pity you can't get something like a wearable heart rate monitor for glucose levels, that would be really useful.

I know 45 for a glucose level was going into dangerous territory, and that was what really scared me. Any recommendations for protein/carb bars that I can pack with me on rides or any of the many bars on the market in places like Dicks or Sports Authority?
flutetooter replied to andy_coloradosprings's response:
My favorites are Cliff BUILDER's 20 gm protein bars in several different flavors. I buy them at Walmart by the box for traveling when I really need the protein. They also have 31 grams of carbs per bar. I eat only 1/4 to 1/2 of a bar at a time, but I am a 73 yr. old woman, 135 pounds, so I do not need as much as you do. Atkins bars and anything with a good deal of protein (to start rebuilding your muscles since you burn up carb, fats, and muscles tissues when you exercise heavily) will do. Read the labels carefully.

I even carry one glucose tab in my pocket when I walk a quick mile (usually pumping arms at the same time) because I can drop 30-50 points on the meter in 1/2 hour. I don't eat it unless I feel a slight wave of "disconnect" coming on. I take it right away then, before the "disconnect" turns to lightheadedness or hypoglycemia. Everyone is different and many do not feel the ups and downs the way I do.
If at first you don't succeed, try, try again!

Helpful Tips

A Diabetes Reversal StoryExpert
Many people understand that they can probably improve their diabetes by eating right and exercising, but figuring out how to make it ... More
Was this Helpful?
81 of 153 found this helpful

Expert Blog

Conquering Diabetes - Michael Dansinger, MD

Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.